Adolescents and Fentanyl
Written By:Melissa Pena
Going to a seminar this week, I heard about the number of adolescents falling to a plummeting death because of Fentanyl. Fentanyl has become the new drug on the streets. The synthetic opioid is made to look like oxycontin but is put into other drugs in your area. Fentanyl can be added to heroin, methamphetamine, and others.
Fentanyl is a pharmaceutical drug that is used for pain management. This drug is known to be 50-100 times stronger than morphine. Furthermore, this drug seems familiar to adolescents and has been known to cause many deaths. Many adolescents are unaware that this drug only takes a few milligrams to cause an overdose.
Number of deaths
From 2019 to 2020, the number of deaths in adolescents tripled. The average range for adolescents using Fentanyl is from age 10 to 14. The record number of overdoses in 12 months went to 104,288. The part of Fentanyl that grabs adolescents’ attention is how their bodies react.
Side effects of fentanyl
Today there are more and more adolescents who are experimenting with drugs. These adolescents enjoy the side effects. Fentanyl has been known to cause complete body relaxation, pain relief, and sedation. Then there is confusion, and they lose the idea of where they are. Adolescents become nauseous, vomit, and have respiratory distress.
What happens now?
Adolescents tend to fall asleep and what seems like a peaceful sleep is far worse. Most adolescents think their friends are sleeping because they are snoring. What happens is that these friends leave their friends, and their breathing gets shallow; they turn blue and have a drug overdose.
Parents need to be familiar with Naloxone; this medication can save your child’s life or even the next adolescent who has a drug overdose. This medication comes in spray or injectable. It is easy to use and can be picked up from most pharmacies. Some areas will have training on how to use Naloxone. Both you and your child should know how to use this medication. You never know when you might need it. Help educate your children about all drugs, especially ones that are silent killers.
ReferencesChristensen, J., CNN (2022). Middle-school children fall prey to fentanyl overdoses. CNN News. https://cnn.com/2022/02/18/health/fentanyl-fatal-overdose-middle-schoolers/index.html